Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 188, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 2000, 5:33 PM EDT for Owsley County, Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 5:33 PM EDT (21:33 UTC)
- Expired
- Aug 17, 2000, 6:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:52 PM EDT | Thunderstorm Wind | Booneville, KY | Severe thunderstorm winds blew trees down. |
| Aug 17, 6:00 PM EDT | Hail 0.75 | Booneville, KY | |
| Aug 17, 6:15 PM EDT | Hail 0.88 | Pebworth, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 172133 SVRJKL KYC189-172215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 533 PM EDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OWSLEY COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF BOONEVILLE * UNTIL 615 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PEBWORTH...OR ABOUT 4 MILES NORTHWEST OF BOONEVILLE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES NORTHEAST OF CHESTNUT GAP...2 MILES NORTHEAST OF EVERSOLE...5 MILES NORTHEAST OF SOUTHFORK...6 MILES NORTHEAST OF MAJOR AT 540 PM EDT OVER COWCREEK...5 MILES NORTHEAST OF RICETOWN...6 MILES NORTHEAST OF GOBBARD...7 MILES NORTHEAST OF SEBASTIAN AT 545 PM EDT 5 MILES NORTHEAST OF LUCKY FORK AT 550 PM EDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT THURSDAY EVENING FOR KENTUCKY. LAT...LON 3753 8365 3748 8385 3733 8359 3740 8356 HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 17, 2:48 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 248 PM EDT THU AUG 17 2000 DYING MCS ASSOCIATED WITH WARM FRONT IS NICKING THE NORTHERN PART OF THE AREA THIS AFTERNOON...WITH PRECIP EXTENDING NORTHEAST. ALTHOUGH NOT NAILED BY ANY OF THE MODELS...IT WAS BEST DEPICTED BY THE ETA/MESOETA. THE NGM AND AVN HAVE NOT HANDLED THIS AS WELL...WITH THE NGM CONSISTENTLY MISPLACING THE HEAVIEST PRECIP AND THE AVN HARDLY PICKING UP ON IT. DESPITE THE DISPARITY BETWEEN THE MODELS EARLY ON...THERE IS DECENT AGREEMENT FOR THE FORECAST AREA AFTER TODAY. WITH THE BETTER PERFORMANCE OF THE ETA EARLY ON...WILL RELY MOST HEAVILY ON IT FOR THIS PACKAGE. THE MAIN CONCERN IS HOW HIGH TO HAVE THE POPS TONIGHT AND FRIDAY...AND THE THREAT OF SEVERE THUNDERSTORMS. AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON...CONVECTION IS EXPECTED TO FIRE IN THE CONVERGENT FLOW OF THE LOW LEVEL SPEED MAX TO THE NORTHWEST OF KY. MCS SHOULD THEN MOVE/PROPAGATE SOUTHEAST. ALL MODELS DEPICT SIGNIFICANT PRECIP FOR THE NORTHEASTERN HALF OF THE AREA TONIGHT...AND WILL GO WITH CATEGORICAL POPS THERE AS SUGGESTED BY NGM MOS. WILL GO WITH LIKELY WORDING SOUTHWEST. POTENTIAL FOR HEAVY RAINFALL EXISTS...WITH PRECIPITABLE WATER FORECAST BY THE ETA TO REACH 2 INCHES. HOWEVER...IT HAS BEEN A WHILE SINCE SIGNIFICANT RAIN AND FLASH FLOOD GUIDANCE IS RUNNING HIGH...GENERALLY 1.5 INCHES IN ONE HOUR AND 2.5 INCHES IN 3 HOURS. THE AREA HAS NOT BEEN PRIMED FOR AN EVENT AND WILL NOT USE A FLASH FLOOD WATCH AT THIS TIME. SEVERE POTENTIAL ALSO EXISTS. CAPE IS EXPECTED FROM 2500 TO 3000 J/KG WITH SHEAR PRESENT. DUE TO HIGH WET BULB ZERO HEIGHTS PRIMARY THREAT WOULD BE WIND. ON FRIDAY THE COLD FRONT WILL STILL BE NORTHWEST OF THE AREA FOR MUCH OF THE DAY...SLOWLY PROGRESSING SOUTHEAST ACROSS THE AREA DURING THE AFTERNOON. IT WILL EVENTUALLY DISSOLVE AND REFORM EAST OF THE MOUNTAINS ON FRIDAY NIGHT. ETA/MESOETA FORECAST SOUNDINGS DEPICT AN INVERSION STRENGTHENING AROUND 700 MB DURING THE DAY...MAINLY IN THE NORTH. WILL GO WITH CHANCE POPS...LOWEST IN THE NORTH AND HIGHEST IN THE SOUTH ON FRIDAY. FRIDAY NIGHT THE FRONT WILL COMPLETE ITS DISSOLVING/REFORMING PROCESS AND DRIER SURFACE AIR WILL MAKE ITS WAY IN. RESULT WILL BE CLEARING. ON SATURDAY DRY NORTHWEST FLOW ALOFT AND RELATIVELY COOL AND DRY SURFACE HIGH PRESSURE TO OUR NORTHEAST WILL BRING US PARTLY SUNNY TO SUNNY SKIES. NGM MOS TEMPS APPEAR TO BE A COUPLE DEGREES TOO WARM ON FRIDAY. EVEN THOUGH THE COLD FRONT WILL NOT BE THROUGH...CLOUDS AND POTENTIAL FOR CONVECTION WILL PROBABLY LIMIT US TO 80 TO 85 INSTEAD OF MID 80S. OTHERWISE...NGM MOS TEMPS SEEM REASONABLE OTHER PERIODS. EXTENDED PERIODS... CANADIAN SURFACE HIGH PRESSURE OVER ONTARIO AT THE START OF THE PERIOD SPLITS WITH ONE PIECE MOVING TO THE MIDATLANTIC COAST BY TUESDAY. DRY NORTHWESTERLY UPPER FLOW PRESENT THROUGHOUT. WILL CONTINUE WITH FORECAST OF DRY AND COMFORTABLE WEATHER...ALTHOUGH AIR MASS SHOULD START TO MODIFY BY THE END OF THE PERIOD. .JKL...NONE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:33 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 42 min |
| Aug 17, 5:08 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee | 52 min |
| Aug 17, 5:38 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 52 min |
| Aug 17, 5:52 PM EDT | Tornado Warning | JKL | Jackson | 38 min |
| Aug 17, 6:08 PM EDT | Tornado Warning | JKL | Clay | 52 min |
| Aug 17, 6:16 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 44 min |
| Aug 17, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 40 min |
| Aug 17, 6:29 PM EDT | Tornado Warning | JKL | Leslie | 46 min |
| Aug 17, 7:08 PM EDT | Tornado Warning | JKL | Clay, Leslie | 52 min |
| Aug 17, 7:22 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 38 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.